Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 165, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 16, 2004, 3:04 AM CDT for Lafayette County, Ray County, Missouri. It was in force for 86 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2004, 3:04 AM CDT (08:04 UTC)
- Expired
- Jul 16, 2004, 4:30 AM CDT
- In force
- 86 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Lafayette County, MO, Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 53 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:25 AM CDT | TSTM WND GST 60 | Lawson, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3709 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 9.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 160804
SVREAX
MOC107-177-160930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
304 AM CDT FRI JUL 16 2004
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI
RAY COUNTY IN WEST CENTRAL MISSOURI
* UNTIL 430 AM CDT
* AT 303 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6
MILES SOUTHEAST OF SMITHVILLE...OR ABOUT 15 MILES NORTH OF KANSAS
CITY...AND MOVING SOUTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF RAY
AND WESTERN LAFAYETTE COUNTIES.
THIS STORM HAS A HISTORY OF PRODUCING 80 MPH WINDS IN THE LIBERTY
AREA AT 255 AM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.
LAT...LON 3953 9422 3922 9419 3914 9410 3893 9409
3895 9377 3951 9379
$$
SEAMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 9:10 PM CDT, 5 hours 54 minutes earlier.
Area forecast discussion, Jul 15, 9:10 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 910 PM CDT THU JUL 15 2004 .DISCUSSION... EARLY EVENING SATELLITE IMAGERY AND OBJECTIVE ANALYSIS INDICATE MID LEVEL RIDGE CENTERED OVER CENTRAL ROCKIES WITH 100+KT 250MB JET STREAK EMBEDDED WITHIN NORTHWEST FLOW ALOFT ACROSS UPPER/MID MS VALLEY. SURFACE ANALYSIS INDICATES COLD FRONT STRETCHING FROM EASTERN DAKOTAS BACK INTO WESTERN NEBRASKA...WHILE SURFACE RIDGE IN PLACE ACROSS EASTERN IA/MO. AHEAD OF SURFACE FRONT MOISTURE AXIS WITH LOW TO MID 70 DEW POINTS IN PLACE ACROSS EASTERN KS/NE...RESULTING IN AXIS OF >3000 J/KG 100MB MLCAPE...WHILE FURTHER EAST TIGHT INSTABILITY AXIS EXTENDS ACROSS WESTERN MO WHERE DEW POINTS FALL INTO THE LOWER TO MID 60S ACROSS CENTRAL/EASTERN MO ASSOCIATED WITH SURFACE RIDGE. TOP/OAX SOUNDINGS INDICATE FAIRLY SUBSTANTIAL CAPPING INVERSION REMAINS IN PLACE ACROSS THE REGION. SEVERE CONVECTION EARLIER THIS EVENING ACROSS SOUTHEAST SD/NORTHEAST NE WEAKENED RAPIDLY AS IT MOVED INTO EAST CENTRAL NE WHERE STRONGER CAP WAS IN PLACE...AND SCATTERED ELEVATED CONVECTION FURTHER EAST ACROSS IA REMAINS WEAK. ALTHOUGH CAPPING INVERSION REMAINS STRONG THIS EVENING...IT STILL APPEARS FORCING LATER TONIGHT WILL ALLOW FOR AT LEAST SCATTERED CONVECTION TO DEVELOP. AS JET STREAK PROPAGATES SOUTHWARD OVERNIGHT AND 850MB FLOW VEERS...EXPECT REGION OF ENHANCED LIFT TO SPREAD ACROSS WESTERN HALF OF FORECAST AREA...ASSOCIATED WITH COMBINATION OF RIGHT ENTRANCE REGION OF PASSING JET STREAK...AND 850MB THETA-E ADVECTION. THIS MAY BE SUFFICIENT TO WEAKEN CAP AND ALLOW PARCELS TO REACH LFC...ALLOWING FOR CONVECTION TO DEVELOP AND POSSIBLY BECOME WIDESPREAD ACROSS EASTERN KS/WESTERN MO AFTER 06Z. DEEP LAYER SHEAR IN EXCESS OF 40 KTS SUGGESTS STORMS HAVE POTENTIAL TO BECOME SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. HIGH FREEZING/WET-BULB ZERO LEVELS WILL LIKELY KEEP HAIL THREAT MARGINAL AT BEST. GOING FORECAST LOOKS IN GOOD SHAPE AND HAVE ONLY MADE MINOR ADJUSTMENTS. SEAMAN .PREV DISCUSSION... 315 PM... MAIN FORECAST CONCERN RELATES TO CONVECTIVE COMPLEX LATE THIS EVENING. CONVECTIVE CLUSTER THAT FORMED OVER THE SOUTHEAST CORNER OF SOUTH DAKOTA AND NORTHEAST NEBRASKA WITHIN THE THETA/E RIDGE HAS TAKEN A DIVE SOUTH AND WEAKENED CONSIDERABLY OVER THE PAST 1 TO 2 HOURS. A FEW WANING LEFTOVER SHOWERS WILL MAKE THEIR WAY INTO NORTHWEST MISSOURI AND NORTHEAST KANSAS THROUGH THE EARLY EVENING. 12Z ETA AND GFS MODELS HAVE COME INTO GOOD AGREEMENT FOR TONIGHT...GIVING A BIT MORE CONFIDENCE TO THE STORM SCENARIO. A NEW ROUND OF CONVECTION IS TO DEVELOP THIS EVENING WITHIN THE INSTABILITY AXIS AS THE SURFACE TROUGH PUSHES INTO SOUTHEAST SOUTH DAKOTA AND EASTERN NEBRASKA. THIS AREA OF CONVECTION SHOULD ORGANIZE INTO AN MCS AND PROPAGATE SOUTH/SOUTHEAST. STORM MOVEMENT WILL BE RATHER FAST...WITH STRONG NORTHWEST FLOW OF 35 TO 40 KNOTS AT 500MB. CURRENT THINKING IS THAT STORMS WILL BE STRONG TO SEVERE WITHIN RELATIVELY NARROW BAND OF STRONG 850MB THETA E ADVECTION/ISENTROPIC LIFT ABOUT 100 MILES WIDE POSITIONED NEAR THE KANSAS/MISSOURI BORDER. THE STORMS ARE EXPECTED TO ENTER THE NORTHWEST PORTION OF THE FORECAST AREA AROUND 10 PM...AND MOVE OUT OF THE SOUTHERN FORECAST AREA JUST AFTER DAYBREAK. THE SEVERE THREAT LOOKS TO BE HAIL AND DAMAGING WINDS THIS EVENING...AND BECOME PREDOMINANTLY A DAMAGING WIND THREAT DURING THE OVERNIGHT HOURS. AFTER THE STORM COMPLEX PUSHES OUT OF THE FORECAST AREA TOMORROW MORNING...THE POSSIBILITY OF REDEVELOPMENT IS IN QUESTION FOR THE AFTERNOON. HAVE GONE WITH ONLY LOW END PRECIPITATION CHANCES CONFINED TO THE SOUTHERN TIER OF COUNTIES AS OUTFLOW BOUNDARY/IES SHOULD END UP IN SOUTHERN MISSOURI...BUT WILL HAVE TO WAIT TO SEE HOW THE SYSTEM PANS OUT TONIGHT. TEMPERATURES TOMORROW WILL HIGHLY DEPEND UPON CLOUD COVER OR CLEARING THEREOF. KEPT GOING TEMPERATURES OF MID TO UPPER 80S. NORTHERLY BOUNDARY LAYER WINDS WILL KEEP TEMPERATURES FROM GETTING OUT OF HAND OVER THE WEEKEND...WITH DAYTIME READINGS EXPECTED IN THE 80S. ECMWF AND UKMET MODEL SOLUTIONS ARE IN VERY GOOD AGREEMENT FOR NEXT WEEK IN TERMS OF THE UPPER LEVEL PATTERN...WITH THE GFS NOT FAR BEHIND. EARLY NEXT WEEK THE UPPER LOW ACROSS THE EASTERN CONUS PULLS AWAY TOWARD THE ATLANTIC COAST...AND A FAST ZONAL FLOW SETS UP ACROSS THE NORTHERN TIER CONUS WITH HIGH PRESSURE STILL CENTERED OVER THE DESERT SOUTHWEST. TEMPERATURES WILL RESPOND WITH A WARMING TREND ON MONDAY THROUGH MID WEEK. A COLD FRONT IS THEN EXPECTED TO MOVE ACROSS THE AREA LATE WEDNESDAY INTO THURSDAY. STOFLET && .PREV DISCUSSION... 224 AM THU... CLEAR SKIES TONIGHT ACROSS THE FORECAST AREA. SOME CLOUDS WILL BE COMING IN FROM THE NORTHWEST ASSOCIATED WITH DYING COMPLEX IN SODAK AND THE ONE IN NODAK. ALSO SEEING A FEW CLOUDS DEVELOP IN THETA/E ADV AREA IN EASTERN KS/WESTERN MO. WILL HAVE TO KEEP AN EYE ON THIS AREA IN CASE SOME ELEVATED CONVECTION GETS GOING AROUND SUNRISE... BUT SO FAR LOOKS LIKE ITS NOT GOING TO. FOR TODAY...SURFACE RIDGE EXITS AREA. UNLESS SOME CLOUD COVER HINDERS...TEMPS SHOULD BE IN THE UPPER 80S ACROSS ALL BUT NORTHEAST MO WITH MID 80S. TONIGHT THERE IS A DECENT CHANCE THAT THE AREA WILL SEE CONVECTION AHEAD OF A COLD FRONT MOVING IN FROM THE NORTHWEST. THE BEST INSTABILITY IS JUST TO OUR WEST IN EASTERN KANSAS...WHICH SHOULD KEEP ANY SEVERE WEATHER CONFINED TO OUR WESTERNMOST COUNTIES. MODELS HAVE SOME DISCREPANCIES WITH HOW FAST THE FRONT WILL MOVE THROUGH...AFFECTING WHEN TO END THE RAIN CHANCES. HAVE KEPT THEM IN THE MORNING...BUT EXPECT CONVECTION TO MOVE THROUGH RATHER QUICKLY AND BE DRY IN THE AFTERNOON. THIS IS MORE LIKE THE ETA/S DEPICTION. HAVE KEPT SOME TOKEN LOW AFTERNOON CHANCES IN SOUTHERN CWA JUST IN CASE. H8 TEMPS COOL INTO THE 15C RANGE BY SATURDAY...SO HAVE DROPPED TEMPS INTO A MID 80S MEDIAN. THE RIDGE BACKS UP OVER THE WEEKEND...SO AM STILL ATTEMPTING TO KEEP CONDITIONS DRY WITH A WARMING TREND BACK INTO THE UPPER 80S BY MONDAY. NO CHANGES MADE TO THE EXTENDED. 27 && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFO EAX
Hazardous weather outlook, Jul 15, 12:41 PM CDT, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO 1241 PM CDT THU JUL 15 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE WESTERN PORTION OF THE OUTLOOK AREA...MAINLY WEST OF A LINE FROM BETHANY TO CARROLLTON TO SEDALIA. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EASTERN NEBRASKA THIS EVENING AND MOVE INTO EXTREME NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS AROUND MIDNIGHT. THE STORMS WILL MOVE SOUTHEAST THROUGH THE NIGHT...POSSIBLY REACHING THE MOUND CITY KANSAS...CLINTON AND SEDALIA AREAS NEAR DAYBREAK. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS WITH THE GREATEST THREAT ALONG THE KANSAS AND MISSOURI BORDER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE THURSDAY NIGHT THUNDERSTORMS MAY LINGER INTO THE MID-MORNING HOURS ON FRIDAY ACROSS THE SOUTHERN PORTION OF THE OUTLOOK AREA...MAINLY SOUTH OF A LINE FROM PAOLA TO WARRENSBURG TO SEDALIA. THESE STORMS MAY ALSO BE SEVERE WITH THE LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND EARLY FRIDAY WEST OF A LINE FROM BETHANY TO CARROLLTON TO SEDALIA. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. DB
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 12:52 AM CDT | Severe Thunderstorm Warning | EAX | Worth | 53 min |
| Jul 16, 1:27 AM CDT | Severe Thunderstorm Warning | EAX | Gentry | 63 min |
| Jul 16, 2:27 AM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 63 min |
| Jul 16, 2:33 AM CDT | Severe Thunderstorm Warning | EAX | Clinton | 57 min |
| Jul 16, 2:37 AM CDT | Tornado Warning | EAX | Clay, Clinton | 53 min |
| Jul 16, 3:01 AM CDT | Tornado Warning | EAX | Jackson | 59 min |
| Jul 16, 3:30 AM CDT | Severe Thunderstorm Warning | EAX | Clay | 60 min |
| Jul 16, 3:33 AM CDT | Severe Thunderstorm Warning | EAX | Cass | 57 min |
| Jul 16, 3:44 AM CDT | Severe Thunderstorm Warning | EAX | Johnson | 91 min |
| Jul 16, 4:02 AM CDT | Severe Thunderstorm Warning | EAX | Jackson | 58 min |
| Jul 16, 4:33 AM CDT | Flash Flood Warning | EAX | Clay | 8 hr |
| Jul 16, 5:04 AM CDT | Flash Flood Warning | EAX | Jackson, Platte | 7 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.